Missouri, 2009

Tornado and Flash Flood in Missouri, August 19, 2009

August 19, 2009 · NWS SGF · 23 events in 10 counties and zones

A squall line of thunderstorms produced a tornado, damaging winds, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line of thunderstorms produced a tornado, damaging winds, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 2:25 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT WED AUG 19 2009

.DISCUSSION...

THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY
RAIN AND FLASH FLOODING ARE THE FORECAST HIGHLIGHTS THROUGH
THURSDAY MORNING. THEN A DRIER AND COOLER AIRMASS WILL SETTLE
INTO THE REGION THURSDAY AFTERNOON WITH COMFORTABLE CONDITIONS
LASTING THROUGH THE WEEKEND.

SHORT TERM (TONIGHT THROUGH FRIDAY)...

A COMPLEX CONVECTIVE SETUP IS IN PLACE ACROSS THE PLAINS AND THE
OZARKS. THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS SOUTHEAST
KANSAS AND TRACK ACROSS THE MISSOURI OZARKS. THIS CONVECTION IS
DEVELOPING ON THE NOSE OF A STRONG UPPER LEVEL JET. EXPECTATIONS
ARE FOR CONVECTION TO CONTINUE THROUGH THIS EVENING AIDED BY
UPPER LEVEL DIFFLUENCE.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A SURFACE FRONT IN
THE PLAINS AND MOVE INTO THE OZARKS LATE TONIGHT. THIS FRONT WILL
KICK SOUTHEAST WITH THE APPROACH OF AN UPPER LEVEL SHORTWAVE
DIGGING INTO THE BASE OF AN UPPER TROUGH OVER THE PLAINS.

AS THE FRONT APPROACHES SOUTHEAST KANSAS AND THE MISSOURI
OZARKS...COOLING ALOFT WILL STEEPEN MIDLEVEL LAPSE RATES WITH
0-6KM SHEAR INCREASING TO NEAR 50 KNOTS. WHILE ONGOING CONVECTION
COMPLICATES SEVERE WEATHER POTENTIAL...ISOLATED EMBEDDED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A THREAT
FOR DAMAGING WINDS AND LARGE HAIL. OVERALL SEVERE THREAT
CONTINUES TO BE A MESOSCALE FORECAST CHALLENGE WITH THE FORECAST
FURTHER FINE TUNED AS CONVECTION DEVELOPS.

WILL GO WITH A FLASH FLOOD WATCH FROM 4 PM THIS AFTERNOON INTO
THURSDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF THE
MISSOURI OZARKS. HIGH RAINFALL RATES AND TRAINING OF
THUNDERSTORMS BRING THE CONCERN OF FLASH FLOODING. PRECIPITABLE
WATER VALUES REMAIN NEAR AN INCH AND HALF ACROSS THE REGION.
ONGOING CONVECTION WILL MOISTEN THE GROUND...AND STRONG UPPER
LEVEL DYNAMICS ALONG WITH STRONG SURFACE FRONT WILL DEVELOP
SUFFICIENT UPDRAFTS FOR THE DEVELOPMENT OF HEAVY
RAINFALL...ESPECIALLY LATE TONIGHT AS 850 MB LOW LEVEL JET
INCREASES TO NEAR 50 KNOTS AND INTERACTS WITH THE FRONT.

THE FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON THURSDAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
ENDING. STRONG ISENTROPIC DOWNGLIDE ALONG THE 310K SURFACE WILL
BRING CLEARING LATE THURSDAY AFTERNOON INTO THURSDAY EVENING.
WILL NEED TO MONITOR FOG POTENTIAL FRIDAY MORNING WITH CLEAR
SKIES...LIGHT WINDS AND A MOIST GROUND.

ANGLE

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

AN EXTENDED PERIOD OF QUITE WEATHER IS EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK. TEMPERATURES WILL START OFF BELOW NORMAL THIS
WEEKEND AS A LONGWAVE TROUGH TRANSLATES EASTWARD TOWARD THE EAST
COAST. TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS NEXT WEEK
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS ACROSS TH CENTRAL
U.S. IT APPEARS THE NEXT CHANCE OF RAIN WILL NOT RETURN UNTIL LATE
NEXT WEEK.

FOSTER

&&

.AVIATION...

SHOWERS AND AREAS OF MVFR CEILINGS WILL AFFECT PORTIONS OF THE
AREA THIS AFTERNOON...ESPECIALLY IN THE JOPLIN TERMINAL VICINITY.
OTHERWISE VFR CEILINGS WILL PREVAIL. GUSTY SOUTHWEST TO WEST WINDS
WILL ALSO PERSIST INTO THE AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. AREAS OF MVFR CEILINGS AND VISIBILITIES MAY DEVELOP LATE
TONIGHT INTO THURSDAY MORNING AS THIS THE FRONT MOVES ACROSS THE
REGION. IN ADDITION...LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP
LATE TONIGHT AS THE LOW LEVEL JET STRENGTHENS AHEAD OF THE FRONT. A
WIND SHIFT TO THE NORTHWEST AND GRADUALLY IMPROVING FLIGHT
CONDITIONS ARE EXPECTED BY THURSDAY AFTERNOON.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>094.

KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Aug 19, 11:25 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT WED AUG 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1225 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL TRACK EAST THROUGH SOUTHEAST KANSAS
AND THE MISSOURI OZARKS THIS AFTERNOON. ISOLATED THUNDERSTORMS
COULD BECOME STRONG...MAINLY IN SOUTH CENTRAL MISSOURI...WITH
HEAVY RAINFALL AND WIND GUSTS TO 50 MPH.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA AFTER 10 PM AS A COLD FRONT MOVES INTO THE REGION.
SUFFICIENT VERTICAL WIND SHEAR WILL ALLOW SEVERE STORMS TO BE
POSSIBLE IF ENOUGH INSTABILITY EXISTS AHEAD OF THE FRONT.
DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL WILL BE THE
MAIN STORM HAZARDS. THE POTENTIAL FOR DAMAGING WINDS WILL BE
ENHANCED IF THE STORMS ORGANIZE INTO A LINE. HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE ESPECIALLY WHERE
THUNDERSTORMS TRACK OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE OCCURRING OVER SOUTH CENTRAL MISSOURI
THURSDAY MORNING. WHILE STORMS ARE EXPECTED TO BE GRADUALLY
WEAKENING BY THIS TIME...WIND GUSTS UP TO 50 MPH WILL STILL BE
POSSIBLE IF THE STORMS CAN REMAIN ORGANIZED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AFTER 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The radar

The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Howell

When
August 19, 2:35 PM CST
Where
Howell County, 4.43 mi NE of South Fork
Reported by
COOP Observer
Coordinates
36.680, -91.920

A cooperative observer measured 1.25 inches of rain in 30 minutes.

Thunderstorm Wind, Jasper

When
August 19, 8:41 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -94.510

A trained spotter estimated a wind gust of 70 MPH.

Thunderstorm Wind, Jasper

When
August 19, 8:45 PM CST
Where
Jasper County, 1.3 mi ENE of Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -94.600

The emergency manager measured a 60 MPH wind gust in Smithfield.

Thunderstorm Wind, Jasper

When
August 19, 8:58 PM CST
Where
Jasper County, 1.3 mi ENE of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.340, -94.300

The emergency manager measured a wind gust of 60 mph.

Thunderstorm Wind, Dade

When
August 19, 9:38 PM CST
Where
Dade County, 1.49 mi NNE of Neola
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -93.870

The emergency manager reported broken tree limbs from a wind gust near Neola.

Thunderstorm Wind, Polk

When
August 19, 9:57 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -93.410

The emergency manager estimated a wind gust of 60 MPH.

Thunderstorm Wind, Greene

When
August 19, 9:58 PM CST
Where
Greene County, 0.88 mi NE of Bois D Arc
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.260, -93.510

A storm spotter near Bois D'Arc estimated 60 MPH winds to the emergency manager.

Thunderstorm Wind, Polk

When
August 19, 10:10 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -93.270

The emergency manager estimated 60 MPH winds and dime size hail.

Thunderstorm Wind, Polk

When
August 19, 10:12 PM CST
Where
Polk County, 3.5 mi S of Humansville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.750, -93.570

The emergency manager reported damage to outbuildings 5 miles southwest of Flemington.

Thunderstorm Wind, Greene

When
August 19, 10:12 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -93.290

A trained spotter estimated 60 mph thunderstorm winds on West Kearney Street.

Thunderstorm Wind, Polk

When
August 19, 10:15 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -93.270

The emergency manager estimated a thunderstorm wind gust of 60 MPH.

Thunderstorm Wind, Polk

When
August 19, 10:15 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.610, -93.410

The emergency manager reported power lines down in Bolivar.

Thunderstorm Wind, Newton

When
August 19, 10:19 PM CST
Where
Newton County, Neosho
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.870, -94.370

A thunderstorm wind gust of 70 MPH was estimated at the Neosho Airport.

Hail, Newton

When
August 19, 10:26 PM CST
Where
Newton County, 1.66 mi W of Belfast
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.870, -94.480

Quarter size hail was reported in Neosho.

Thunderstorm Wind, Newton

When
August 19, 10:27 PM CST
Where
Newton County, Neosho
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.870, -94.370

An amateur radio operator estimated a 70 MPH wind gust and quarter size hail.

Hail, Newton

When
August 19, 10:29 PM CST
Where
Newton County, 1.77 mi SW of Neosho
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.850, -94.390

A firefighter reported quarter size hail at the intersection of highways 60 and 71.

Flash Flood, Jasper

When
August 19, 10:39 PM CST to 11:59 PM CST
Where
Jasper County, 0.99 mi NNW of Chitwood to 1.09 mi SSE of Central City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.113, -94.557

Law enforcement reported Schifferdecker Road flooded with 10 inches of water running over the road.

Thunderstorm Wind, Laclede

When
August 19, 10:40 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.680, -92.660

The emergency manager reported that a downed tree from a thunderstorm wind gust resulted in a propane tank leak.

Thunderstorm Wind, Pulaski

When
August 19, 10:50 PM CST
Where
Pulaski County, 2.07 mi S of Laquey
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.740, -92.300

The public reported that a large wooden swing set and a trampoline were destroyed from a thunderstorm wind gust estimated at 70 MPH.

Thunderstorm Wind, Laclede

When
August 19, 10:53 PM CST
Where
Laclede County, 0.69 mi N of Nebo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.580, -92.350

A National Weather Service employee found large tree limbs down 1 mile north of Nebo.

Tornado, Texas

When
August 19, 11:05 PM CST to 11:06 PM CST
Where
Texas County, 1.49 mi NNE of Evening Shade to 1.93 mi NE of Evening Shade
Rating
EF1
Path length
0.75 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.600, -92.140

A National Weather Service storm survey rated the tornado an EF-1. The tornado rolled a mobile home resulting in 1 injury. The tornado produced a path three quarters of a mile long with a width of 100 yards.

Thunderstorm Wind, Pulaski

When
August 19, 11:08 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.990, -92.090

A cooperative observer reported trees down in Dixon from a thunderstorm wind gust.

Thunderstorm Wind, Stone

When
August 19, 11:30 PM CST
Where
Stone County, 0.69 mi N of Crane
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.910, -93.570

Law enforcement estimated a 60 MPH wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193510, 193513, 193511, 193512, 193517, 193514, 193521, 193524, 193518, 193522, 193523, 193526, 193525, 193508, 193531, 193509, 193507, 193527, 193533, 193520, 193519, 193528, 193532.